Hail, Pike
- When
- April 15, 12:35 PM CST
- Where
- Pike County, Bowling Green
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.350, -91.200
A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced severe weather including large hail, damaging winds and an isolated tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced severe weather including large hail, damaging winds and an isolated tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 15, 10:52 AM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1152 AM CDT FRI APR 15 2011 .DISCUSSION... /251 AM CDT FRI APR 15 2011/ MAIN CONCERN WITH THIS FORECAST IS FOR THE SEVERE WEATHER POTENTIAL THIS AFTERNOON. CURRENT RADAR MOSAIC IS SHOWING A LARGE AREA SHOWERS AND THUNDERSTORMS EXTENDING FROM NORTHWEST MISSOURI SOUTHWARD INTO SOUTHWEST ARKANSAS/ NORTHEAST TEXAS. THIS AREA FITS IN WELL WITH BAND OF 925-850MB MOISTURE CONVERGENCE AHEAD OF A SHARP MID-LEVEL TROUGH DEPICTED BY THE LATEST RUN OF THE RUC. THE RUC/NAM/GFS ALL SHOWING THIS FORCING MOVING NORTHEASTWARD ACROSS THE CWA THIS MORNING...SO HAVE GONE WITH 90-100 POPS AS THIS BAND MOVES THROUGH THE AREA. AMOUNT OF INSTABILITY OVER THE REGION THIS MORNING WILL BE LIMITED...THOUGH GIVEN THE AMOUNT OF SHEAR CANNOT RULE OUT THE POTENTIAL FOR A FEW SEVERE HAIL REPORTS. REDEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON IS CONDITIONAL ON THE AMOUNT OF SURFACE INSTABILITY THAT WILL BE AVAILABLE AHEAD OF A SURFACE COLD THAT WILL MOVE EAST ACROSS THE REGION THIS AFTERNOON. LATEST SURFACE ANALYSIS HAS A DEEPENING SURFACE LOW OVER NORTH CENTRAL KANSAS WITH AN OCCLUDED FRONT THAT EXTENDS SOUTHEASTWARD TO A TRIPLE POINT OVER CENTRAL ARKANSAS. EXACT TRACK OF THE TRIPLE POINT IS IN QUESTION...BUT NAM/LOCAL WRF/GFS SUGGEST THAT IT MAY TRACK AS FAR NORTHWEST AS STL THIS AFTERNOON. GIVEN THAT THE NOCTURNAL CONVECTION SHOULD MOVE NORTHEAST OF THE CWA BY LATE THIS MORNING...DO THINK THERE SHOULD BE SOME BREAKS IN THE CLOUDS THIS AFTERNOON WHICH SHOULD ALLOW SURFACE TEMPERATURES TO CLIMB INTO THE MID-UPPER 60S WITH DEWPOINTS IN THE MID 50S. THIS SHOULD BE ENOUGH FOR MLCAPE VALUES OF 750-1000 J/KG TO BE REALIZED UNDER SOME VERY STEEP 700-500MB LAPSE RATES THAT WILL ROTATE INTO THE AREA. LAYER OF WARM AIR AROUND 800MB AND RELATIVELY WEAK CONVERGENCE ALONG THE SURFACE FRONT MAY ACT TO KEEP DEVELOPING CONVECTION DISCRETE INITIALLY...BUT INCREASING ASCENT AND DEEP LAYER SHEAR VECTORS ALIGNING WITH THE COLD FRONT SHOULD CAUSE STORMS TO BECOME MORE LINEAR WITH TIME. THIS SHOWS UP WELL IN THE SIMULATED REFLECTIVITY FROM BOTH THE NCEP/NSSL WRF RUNS WHICH SUGGEST THAT CONVECTION WILL INITIATE MID-LATE AFTERNOON NEAR THE MISSISSIPPI RIVER AND THEN MOVE EASTWARD. EXPECTED THAT DEEP LAYER SHEAR NEAR 50KTS AND 0-1KM SHEAR VECTORS NEAR 30KTS WILL BE SUFFICIENT FOR SUPERCELLS WITH THE POSSIBILITY OF A FEW TORNADOES THIS AFTERNOON INTO EARLY EVENING AHEAD OF THE COLD FRONT. UPPER LOW WILL MOVE ACROSS THE REGION TONIGHT PROVIDING ENOUGH ASCENT TO KEEP RAIN CHANCE INTO EARLY SATURDAY. FORECAST SOUNDINGS STILL ARE SHOWING THAT LOW LEVELS WILL STAY WARM ENOUGH FOR JUST RAIN WITH THIS EVENT. AREA WILL DRY OUT SATURDAY AND SATURDAY NIGHT UNDER SUBSIDENCE IN WAKE OF UPPER LOW. GFS IS HINTING AS SOME CHANCE OF RAIN OVER THE THE NORTHERN HALF OF THE CWA ON SUNDAY...BUT ECMWF AND NAM KEEP SURFACE FRONT FARTHER NORTH SO WILL KEEP DRY FORECAST GOING UNTIL EARLY NEXT WEEK WHEN GFS/ECMWF BOTH SHOW NEXT TROUGH/COLD FRONT MOVING ACROSS MO/IL. BRITT && .AVIATION... /1138 AM CDT FRI APR 15 2011/ COMPLEX WEATHER SITUATION THIS AFTERNOON AS OCCLUDED SPRING STORM SYSTEM MOVES ACROSS THE REGION. COLD FRONT MAKING STEADY PROGRESS EAST UNDERNEATH THE DRYSLOT...WHILE A WARM FRONT LIFTS NORTH ACROSS THE AREA. THUNDERSTORMS...SOME SEVERE...WILL DEVELOP ON THE COLD FRONT AS IT MOVES EAST ACROSS THE AREA THIS AFTERNOON. LARGE HAIL AND TORNADOES WILL BE POSSIBLE. OTHERWISE...MVFR CEILINGS TO CONTINUE OVERNIGHT AND INTO SATURDAY AS CLOSED LOW MOVES ACROSS THE AREA. WINDS WILL VEER FROM SOUTHEAST TO NORTHWEST THROUGHT THE PERIOD. SPECIFICS FOR KSTL... WARM FRONT LIFTING NORTH OF THE TERMINAL AS I TYPE...WITH WINDS BECOMING SOUTHERLY...COLD FRONT AND THUNDERSTORMS TO ARRIVE BETWEEN 20 AND 22Z THIS AFTERNOON. SOME COULD BE SEVERE WITH LARGE HAIL AND TORNADOES. MVFR CEILINGS TO CONTINUE THROUGH SATURDAY...OUTSIDE OF CONVECTION EARLY THIS AFTERNOON...AS WINDS VEER FROM SOUTHERLY TO NORTHWESTERLY. CVKING && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1253 PM CDT FRI APR 15 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1253 PM CDT FRI APR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL DEVELOP ACROSS EASTERN MISSOURI AND TRACK INTO ILLINOIS THIS AFTERNOON AND EVENING. THESE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS AND TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. CVKING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 809 AM CDT FRI APR 15 2011 ILZ058>060-064-065-069-070-074-097>101-MOZ036-052-151400- BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-LINCOLN- MACOUPIN IL-MADISON IL-MARION IL-MONTGOMERY IL-PIKE-PIKE IL- ST CLAIR IL-WASHINGTON IL- 809 AM CDT FRI APR 15 2011 ...STRONG WINDS MOVING THROUGH PARTS SOUTHWEST ILLINOIS AND EAST CENTRAL MISSOURI... AN AREA OF HIGH WINDS HAS DEVELOPED ON THE BACK SIDE OF A BAND OF RAIN THAT IS MOVING NORTHEAST ACROSS THE REGION. WINDS MAY GUST AS HIGH AS 50 MPH FOR A SHORT PERIOD OF TIME IN AREAS AROUND TROY.. CARLINVILLE...CARROLLTON...JERSEYVILLE...GREENVILLE...LITCHFIELD... CARLYLE AND NASHVILLE THROUGH 9 AM. USE EXTRA CAUTION IF YOU DRIVING A HIGH PROFILE VEHICLE AND ENCOUNTER STRONG WINDS THIS MORNING. BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1251 PM CDT FRI APR 15 2011 MOZ034-035-042-050-151830- AUDRAIN MO-CALLAWAY MO-MONROE MO-RALLS MO- 1251 PM CDT FRI APR 15 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RALLS...SOUTHEASTERN MONROE...EASTERN AUDRAIN AND NORTHEASTERN CALLAWAY COUNTIES UNTIL 130 PM CDT... AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHAMROCK...OR 9 MILES SOUTHWEST OF WELLSVILLE...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SANTA FE... MARTINSBURG... LADDONIA... FARBER... PERRY... BENTON CITY... RUSH HILL... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1259 PM CDT FRI APR 15 2011 ILZ097-MOZ036-052-151845- LINCOLN MO-PIKE MO-PIKE IL- 1259 PM CDT FRI APR 15 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...AND NORTHWESTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...AND CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 145 PM CDT... AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF DAVIS...OR 11 MILES NORTHWEST OF TROY...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BOWLING GREEN... LOUISIANA... EOLIA... PIKE... ATLAS... SILEX... WHITESIDE... ASHLEY... EDGEWOOD... ST. CLEMENT... CYRENE... ASHBURN... ROCKPORT... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL BOWLING GREEN 39.34N 91.20W
04/15/2011 E0.25 INCH PIKE MO TRAINED SPOTTER
&&
KANOFSKYThe St Louis radar (KLSX), 85 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
12 hail, 1 tornado. Local standard time, as filed.
A tornado initially touched down one-quarter mile north of the intersection of Highway NN and County Road 277 at 1:35 PM CDT. Several cedar trees were severely damaged at this location. The debris from the cedar trees fell 70 to 80 yards to the north. The tornado then damaged a double wide house trailer in which the walls on the north and east side of the structure were completely removed. Nearly all of the roof was uplifted and carried 40 to 70 yards to the north. A swing set was mangled in a large tree. Additional smaller debris from the home was carried in a ravine while a few large tree limbs were damaged. The width of the damage was approximately 40 yards while the damage was rated EF1. The tornado skipped north and damaged several cedar trees and a few hardwood trees approximately three-quarter mile north of the first damage area. The tornado missed a large machine shed, although two large doors on the east side of the machine shed were bowed out to the east. An SUV parked east of the machine shed was tossed into a small pond. The width of the damage area was 30 to 40 yards while the tree damage was rated EF0. Additional tree damage was found one quarter to one half miles to the north along County Road 277. The tornado continued moving north with intermittent touchdowns and damaged a farmstead approximately one-quarter mile south of U.S. Highway 54 and one-half mile east of Vera, Missouri. A machine shed was completely destroyed and corrugated steel from the shed was wrapped around the bottom part of several large trees, which where were snapped off half way up. Additional metal debris was tossed one-half mile to the north across U.S. Highway 54. There was minor damage to some flat bed trailers in a field on the west side of a business area. The width of the damage area was 50 yards, while damage was rated low end EF1. In summary, the maximum damage rating of this tornado was EF1, with winds of 90 to 95 mph. The total length was 3 miles, with a maximum width of 50 yards. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303013, 303234, 303014, 303015, 304908, 304910, 304912, 304916, 304913, 304923, 304925, 304926, 304928.